California, 2010

Hail in California, July 25, 2010

July 25, 2010 · NWS MFR · 1 event in 1 county or zone

Moist monsoonal moisture and a short wave aloft combined for a round of thunderstorm activity over Northern California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Moist monsoonal moisture and a short wave aloft combined for a round of thunderstorm activity over Northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 25, 2:00 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 25, 2:00 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
300 PM PDT SUN JUL 25 2010

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED EAST OF THE
CASCADES AND ARE MOVING NORTHEAST AT AROUND 15 MPH...WHILE WARMER
AIR WEST OF THE CASCADES BETWEEN 850 AND 700 MB HAS ACTED TO
INHIBIT CONVECTION. BUT WITH THE APPROACH OF THE HOTTEST PART OF
THE DAY...CUMULUS HAVE BEGUN TO BUILD OVER WESTERN SISKIYOU COUNTY
AND SOUTHERN JACKSON COUNTY. THUS...I HAVE CONTINUED THE MENTION
OF ISOLATED TO SCATTERED COVERAGE THROUGH THIS EVENING FOR
SISKIYOU AND SOUTHERN AND EASTERN JACKSON COUNTIES AS WELL AS THE
MORE ACTIVE EAST SIDE WHERE THERE IS THE HIGHEST PROBABILITY OF A
FEW STORMS CONTINUING OVERNIGHT.

UPPER LEVEL LOW PRESSURE WILL REMAIN ANCHORED OFFSHORE INTO
TUESDAY. THE GFS AND NAM CONTINUE TO INDICATE HIGHER PRECIPITABLE
WATER VALUES ON MONDAY AND GREATER INSTABILITY OVER THE CASCADES
THAN TODAY. THUS...POPS ARE HIGHER FOR TOMORROW BUT COVERAGE WILL
PRIMARILY STILL BE SCATTERED IN THE AFTERNOON AND EVENING WITH THE
FOCUS STILL EXPECTED FROM AROUND CRATER LAKE NORTHEASTWARD.

THE AXIS OF THE UPPER TROUGH WILL EDGE TOWARD THE COAST TUESDAY
WHICH SHOULD SEND THE REGION OF GREATEST INSTABILITY INTO NORTH
CENTRAL AND NORTHEAST OREGON BUT THE 12Z GFS MAINTAINS SUFFICIENT
INSTABILITY FOR A FORECAST OF A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS FROM CRATER LAKE ACROSS NORTHERN PORTIONS OF
KLAMATH AND LAKE COUNTIES.

TEMPERATURES WILL STILL BE NEAR TO A FEW DEGREES ABOVE NORMAL WEDNESDAY
WHILE THE CONTINUED SLOW EASTWARD PROGRESSION OF THE UPPER TROUGH
PUSHES THE GREATEST INSTABILITY INTO FAR EASTERN OREGON AND IDAHO
WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR NORTHERN KLAMATH...LAKE
AND MODOC COUNTIES.

THE MID AND UPPER LEVEL WINDS ARE EXPECTED TO SHIFT TO WESTERLY ON
THURSDAY WITH THAT CONDITION PERSISTING THROUGH THE WEEKEND. THIS
WILL RESULT IN A MORE STABLE AIR MASS WITH TEMPERATURES NEAR NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING FROM SISKIYOU COUNTY NORTHEASTWARD ACROSS THE CASCADES
INCLUDING NORTHEAST CALIFORNIA AND SOUTH CENTRAL OREGON. THESE
STORMS MAY PRODUCE HAIL AND GUSTY WINDS TO 50 MPH. ALSO...IFR
ALONG THE IMMEDIATE COAST OF DOUGLAS...COOS AND SOUTHERN CURRY
COUNTIES WILL PERSIST AND SPREAD INTO THE COQUILLE BASIN OVERNIGHT
BEFORE DIMINISHING LATE MONDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT MONDAY FOR ORZ027>031.
     FIRE WEATHER WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING
     FOR ORZ027>031.
     FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
     ORZ025.
     RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ026.
     FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     ORZ026.

CA...RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR CAZ080-081-083>085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
     11 PM PDT MONDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
     AFTERNOON FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT MONDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT MONDAY
     FOR PZZ376.

DW
Hazardous weather outlook, Jul 25, 9:24 AM PST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1024 AM PDT SUN JUL 25 2010

ORZ625-261200-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1024 AM PDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT THROUGH THE REST OF SUNDAY. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

A FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT BEGINNING LATE TONIGHT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 5 AM PDT MONDAY.

THE FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH
INSUFFICIENT MOISTURE IS IN EFFECT THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ621>624-261200-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
1024 AM PDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT THROUGH THE REST OF SUNDAY. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

A FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT BEGINNING LATE TONIGHT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 5 AM PDT MONDAY.

THE FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH
INSUFFICIENT MOISTURE IS IN EFFECT THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ280-281-284-285-261200-
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
1024 AM PDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT THROUGH THE REST OF SUNDAY. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KS

In the hours before

Local storm report, Jul 25, 1:05 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
205 PM PDT SUN JUL 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             SSW SILVER LAKE         43.13N 121.05W
07/25/2010  M0.88 INCH       LAKE               OR   TRAINED SPOTTER

&&

SUGDEN
Special weather statement, Jul 25, 1:09 PM PST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
209 PM PDT SUN JUL 25 2010

ORZ030-031-252145-
CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH
COUNTY AND WESTERN LAKE COUNTY OR-
209 PM PDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE COUNTY UNTIL
245 PM PDT...

AT 206 PM PDT...A STORM SPOTTER REPORTED A STRONG THUNDERSTORM NEAR
SILVER LAKE...OR 58 MILES EAST OF CRATER LAKE...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...STATE HIGHWAY 31 NEAR SILVER
LAKE.

LAT...LON 4341 12099 4328 12066 4304 12091 4311 12115
TIME...MOT...LOC 2108Z 213DEG 12KT 4312 12101

SK
Special weather statement, Jul 25, 1:41 PM PST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SUN JUL 25 2010

ORZ030-031-252230-
CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH
COUNTY AND WESTERN LAKE COUNTY OR-
241 PM PDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE AND CENTRAL KLAMATH
COUNTIES UNTIL 330 PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF SILVER LAKE...OR 41 MILES
EAST OF CRATER LAKE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
HEAVY RAIN IS POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...AREAS TO THE SOUTH AND WEST
OF SILVER LAKE AND HIGHWAY 31.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4328 12133 4316 12093 4288 12127 4295 12148
TIME...MOT...LOC 2138Z 205DEG 14KT 4297 12133

SK
Special weather statement, Jul 25, 1:53 PM PST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
253 PM PDT SUN JUL 25 2010

ORZ030-031-252215-
CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH
COUNTY AND WESTERN LAKE COUNTY OR-
253 PM PDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND NORTHERN
KLAMATH COUNTIES UNTIL 320 PM PDT...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF CRESCENT...OR 39 MILES
NORTHEAST OF CRATER LAKE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ALONG AND SOUTHWEST OF STATE
HIGHWAY 31 AND MAINLY RURAL AREAS OF NORTHERN KLAMATH AND
NORTHWESTERN LAKE COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4359 12155 4357 12109 4321 12160 4331 12180
TIME...MOT...LOC 2152Z 214DEG 11KT 4334 12162

SK
Special weather statement, Jul 25, 3:19 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
419 PM PDT SUN JUL 25 2010

ORZ027-030-260000-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SOUTH
CENTRAL OREGON CASCADES OR-
419 PM PDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KLAMATH COUNTY UNTIL 500
PM PDT...

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEMULT...OR 32 MILES NORTHEAST OF CRATER
LAKE...MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CHEMULT AND HIGHWAY 97 NORTH
OF CHEMULT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4315 12175 4324 12195 4356 12178 4344 12138
TIME...MOT...LOC 2318Z 043DEG 21KT 4327 12176

SK

The radar

The Medford radar (KMAX), 61 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Siskiyou

When
July 25, 3:20 PM PST to 3:30 PM PST
Where
Siskiyou County, Greenview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.550, -122.900

Hail 0.75 inches in diameter reported by spotter SY37.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237453.